Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 67, NWS Flagstaff, AZ

August 25, 2008Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 25, 2008, 3:51 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2008, 3:51 PM MST (22:51 UTC)
Expired
Aug 25, 2008, 4:15 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:00 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 25, 3:00 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON AUG 25 2008

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIR MASS WILL AFFECT NORTHERN
AND CENTRAL ARIZONA THROUGH TUESDAY...BRINGING SHOWERS AND
THUNDERSTORMS TO MOST AREAS. SOME OF THE STRONGER STORMS WILL PRODUCE
HEAVY RAINFALL. LESS THUNDERSTORM ACTIVITY IS EXPECTED BY THURSDAY
AND FRIDAY AS A DRIER NORTHWEST FLOW DEVELOPS OVER NORTHERN ARIZONA.

&&
.DISCUSSION...WIDE SPREAD CONVECTION INITIATED LATE THIS MORNING
ACROSS MUCH OF NORTHERN ARIZONA. THE LOWER ELEVATIONS OF YAVAPAI
COUNTY...THE LCR...AND THE CHINLE VALLEY ARE THE FEW LOCATIONS THAT
HAVE YET TO SEE THUNDERSTORM ACTIVITY. THESE AREAS ARE EXPECTED TO
SEE THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EVENING.

MOISTURE IS EXPECTED TO CONTINUE TO INCREASE OVER NORTHERN ARIZONA
ON TUESDAY DUE...IN PART...TO THE REMNANTS OF T.S. JULIO. SLOW STORM
MOTION WILL ALSO INCREASE THE POSSIBILITY OF LOCALIZED FLOODING
ACROSS NORTHERN ARIZONA THROUGH TUESDAY.

AN AREA OF HIGH PRESSURE WILL BEGIN TO RE-DEVELOP NORTHWEST OF
ARIZONA ON WEDNESDAY. THIS WILL BEGIN TO BRING DRIER AIR NORTHERN
ARIZONA. THIS WILL DECREASE THE CHANCES FOR THUNDERSTORMS... MOST
NOTABLY NORTH OF THE MOGOLLON RIM.

BY THE WEEKEND...THE RIDGE IS FORECAST TO MOVE BACK TO THE EAST OF
ARIZONA...SETTING UP ANOTHER INCREASE IN MOISTURE AND THUNDERSTORM
ACTIVITY.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT NUMEROUS SHRA/TSRA TO
PERSIST THROUGH 03Z ACROSS NORTHERN ARIZONA. AREAS ALONG AND
SOUTHWEST OF THE RIM MAY EXPERIENCE MVFR/IFR CIGS AND VSBYS WITHIN
THE STRONGER STORMS. THESE THUNDERSTORMS WILL DIMINISH TO ISOLD
SHRA/TSRA AFT 03Z AS INSTABILITY FROM DAYTIME HEATING DECREASES. ON
TUESDAY EXPECT SCT TO NUMEROUS SHRA/TSRA TO REDEVELOP OVER THE HIGHER
ELEVATIONS AROUND NOON BEFORE MOVING INTO THE LOWER ELEVATIONS IN
THE AFTERNOON.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

THURSDAY THROUGH SATURDAY...THERE WILL BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH DAY...WITH THE GREATEST LIKELIHOOD OF
PRECIPITATION OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS
SOUTHWARD INTO NORTHERN GILA COUNTY AND YAVAPAI COUNTY. THE RELATIVE
HUMIDITY WILL DECREASE AS WELL...AS NORTHERLY FLOW WILL BRING DRIER
AIR INTO NORTHERN ARIZONA ON THURSDAY AND FRIDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............MAS
AVIATION/FIRE WX.....JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 25, 11:20 AM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 AM MST MON AUG 25 2008

AZZ004>018-037>040-260800-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1120 AM MST MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE CONTINUES TO INCREASE ACROSS ARIZONA TODAY. EXPECT
THUNDERSTORMS TO DEVELOP OVER THE WHITE AND CHUSKA MOUNTAINS AND
EASTERN MOGOLLON RIM THIS MORNING. STORM DEVELOPMENT WILL
PROGRESS WESTWARD THROUGH THE AFTERNOON. SLOW STORM MOTION TODAY
AND ABUNDANT MOISTURE WILL INCREASE THE CHANCE OF HEAVY RAIN AND
THE POSSIBILITY OF LOCALIZED FLOODING. STORMS MAY ALSO CONTAIN
HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE WILL SLOWLY MOVE EAST OF ARIZONA THROUGH THE EARLY
PART OF THE WEEK AS A TROUGH OF LOW PRESSURE BEGINS TO MOVE INTO
THE PACIFIC NORTHWEST. DRIER AIR WILL BEGIN TO WORK ITS WAY INTO THE
NORTHWESTERN PARTS OF THE STATE ON TUESDAY AND WILL PUSH MOISTURE
TO THE SOUTHEAST. THE CHANCE FOR THUNDERSTORMS WILL DECREASE
SOMEWHAT...BUT REMAIN THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:53 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 25, 3:21 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 25, 3:35 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai25 min
Aug 25, 3:57 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.